Louisiana, 2011

Hail and Damaging Winds in Louisiana, April 21, 2011

April 21, 2011 · NWS SHV · 3 events in 1 county or zone

The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hours of the 20th, stalled out across the region during the afternoon and evening of the 20th. combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hours of the 20th, stalled out across the region during the afternoon and evening of the 20th. This boundary...combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts. These storms continued into the morning hours of April 21st as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 21, 3:36 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 21, 3:36 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
436 AM CDT THU APR 21 2011

.DISCUSSION...
NEAR STATIONARY FRONTAL BOUNDARY...JUST NORTH OF INTERSTATE 20.
ALTHOUGH WARM SECTOR AIRMASS HAS BEEN MOSTLY QUIET...DEEP
CONVECTION HAS BEEN ONGOING MOST OF DAY AND OVERNIGHT NORTH OF
FRONT...WHERE SFC BASED LI VALUES ARE
POSITIVE...HOWEVER...SHOWALTER INDEX FOR ELEVATED CONVECTION
AROUND -3 TO -5. THIS DIFFERENCE ACCOUNTING FOR VERY HEAVY
RAIN...COPIOUS LIGHTNING...AND SOME HAIL IN STRONGER STORMS. SEE
NO REASON FOR THIS TREND TO CHANGE TODAY...ALTHOUGH WEAKER CAP
SOUTH OF FRONT MAY ALLOW FOR ISOLD AFTN CONVECTION...WITH PRESENCE
OF ADDITIONAL COLLIDING OUTFLOW BOUNDARIES IN THE PLAYING FIELD.
HEAVY RAINFALL WILL NEED TO BE WATCHED TODAY AS TRAINING CELLS
HAVE PRODUCED STORM TOTAL PCPN ALREADY IN THE 3 TO 6 INCH RANGE. HOWEVER...THIS
FRONTAL BOUNDARY WILL MAKE NORTHWARD PROGRESS THURSDAY NIGHT AS
LEE SIDE LOW PRESSURE MOVES OUT INTO CENTRAL PLAINS...WITH SOUTH
WINDS INCREASING DURG DAY ON FRIDAY...AND ANY ADDTIONAL WARMING IN
850 MB REGION LIKELY TO RESULT IN CAPPING INVERSION MOST OF
AREA...ALTHOUGH NAM FCST SOUNDINGS SUGGESTIVE OF SOME ISOLD DEEP
CONVECTION POPPING FRI AFTN.
THE WEEKEND WILL SEE TEMPS PUSHING THE 90 DEGREE MARK...A LITTLE
ABOVE GUIDANCE...IN WARM AIR ADVECTION AND LIMITED SKY COVER.
TIMING OF FRONT WILL DETERMINE WHICH TIME PERIOD EARLY NEXT WEEK
WILL SEE MOST ACTIVE TSTM ACTIVITY AS A STRONG UPPER TROF MOVES
ACROSS AREA. ECMWF DICTATING A FASTER MOVEMENT...BY EARLY
TUESDAY...WHILE GFS SHOWS COLD FRONT TO MOVE ACROSS AREA ON
WEDNESDAY...NEAR END OF EXTENDED PERIOD./VII/.

&&

.AVIATION...

A COLD FRONT JUST SOUTH OF THE I20 CORRIDOR IS STALLING AND WILL
BEGIN TO LIFT BACK AS A WARM FRONT LATER TODAY. SHOWER AND
THUNDERSTORM ACTIVITY HAS BEEN PERSISTENT THIS MORNING ACROSS
PORTIONS OF EXTREME NE TEXAS...SE OKLAHOMA...AND SOUTHERN
ARKANSAS...AS UPPER LEVEL DISTURBANCES PASS NORTH OF THE FRONTAL
BOUNDARY. TEMPO TSRA ACTIVITY WILL LIKELY CONTINUE TO AFFECT
TXK...ELD AND MLU THIS MORNING...WITH IFR CONDITIONS POSSIBLE WITH
+TSRA ACTIVITY.

OTHERWISE IFR/MVFR CIGS PERSIST ACROSS THE AREA THIS MORNING. THESE
CIGS WILL BECOME VFR DURING THE AFTERNOON AS CLOUD BASES RISE. SOME
TEMPO TSRA MAY OCCUR IN THE I20 TERMINALS AND AR TERMINALS...BUT
WILL ALLOW AMEND TO HANDLE ANY OCCURRENCE. A LIGHT EASTERLY WIND
WILL PERSIST THIS MORNING...BUT WILL SWITCH TO A MORE SOUTHERLY
COMPONENT AS THE BOUNDARY BEGINS TO LIFT THIS AFTERNOON. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  68  89  68  89 /  20  10  20  10  10
MLU  90  66  90  67  89 /  20  10  10  10  10
DEQ  76  63  83  66  83 /  40  30  30  20  30
TXK  80  65  85  66  86 /  40  30  20  10  20
ELD  81  65  85  66  88 /  30  20  20  10  10
TYR  88  69  90  69  88 /  20  10  20  10  10
GGG  88  68  89  68  88 /  20  10  20  10  10
LFK  90  70  90  70  89 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 21, 4:46 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 AM CDT THU APR 21 2011

ARZ072-073-LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-
149>153-165>167-221100-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CAMP-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
546 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG
AND JUST NORTH OF A FRONTAL BOUNDARY. THIS BOUNDARY IS LOCATED
JUST NORTH OF INTERSTATE 20...AND WILL LIKELY BEGIN DRIFTING
FURTHER NORTH BY LATER IN THE DAY. AS THE INSTABILITY IN THESE
STORMS IS ELEVATED....THE MAIN POTENTIAL SEVERE THREATS WITH
STRONGER STORMS IS LARGE HAIL...AND THE POSSIBILITY OF SOME
FLOODING IF STORMS REPEATEDLY CONTINUE TO DEVELOP ACROSS AREAS
WHICH RECEIVED HEAVY RAINFALL TOTALS WHICH STARTED YESTERDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS WILL BECOME ISOLATED IN NATURE THROUGH THE WEEKEND.
HOWEVER...THUNDERSTORM ACTIVITY WILL ONCE AGAIN BECOME SIGNIFICANT
BY AROUND TUESDAY...AS A STRONG STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVITATION IS NOT ANTICIPATED DUE TO ISOLATED NATURE OF
ANY SEVERE WEATHER. HOWEVER...THIS SITUATION WILL BE MONITORED FOR
POSSIBLE UPDATES ON THIS STATUS.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108-109-111-112-
221100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS-CASS-
546 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY DURING
THE AFTERNOON HOURS. HOWEVER...STORMS AT THIS TIME ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS REMAIN POSSIBLE THROUGH AT LEAST THURSDAY...AS THE
FRONT LIFTS BACK NORTH AND OUT OF THE FOUR STATE REGION. THUNDERSTORM
ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A STRONG STORM SYSTEM
APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VII

In the hours before

Local storm report, Apr 21, 6:38 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
738 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FLASH FLOOD      PRESCOTT                33.80N 93.39W
04/21/2011                   NEVADA             AR   LAW ENFORCEMENT

            WATER OVER ROAD ON HWY 67. ROAD CLOSED.

&&

MHEMINGW
Special weather statement, Apr 21, 6:41 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
741 AM CDT THU APR 21 2011

ARZ050-059-OKZ077-TXZ096-097-211330-
BOWIE-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
741 AM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...FOREMAN AND WINTHROP...

AT 738 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 15 MILES SOUTH OF IDABEL...OR 15
MILES EAST OF CLARKSVILLE...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND GUSTY WINDS OF UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

12
Local storm report, Apr 21, 6:44 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
744 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     FLASH FLOOD      4 NE OAKHAVEN           33.78N 93.57W
04/21/2011                   HEMPSTEAD          AR   LAW ENFORCEMENT

            HWY 332 AT DEANN CREEK FLOODED BUT NOT CLOSED.

&&

MHEMINGW
Local storm report, Apr 21, 6:54 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     FLASH FLOOD      BLEVINS                 33.87N 93.58W
04/21/2011                   HEMPSTEAD          AR   LAW ENFORCEMENT

            WATER COVERING ROAD ON HWY 371.

&&

MHEMINGW
Local storm report, Apr 21, 7:02 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
802 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      3 NE HOPE               33.70N 93.55W
04/21/2011                   HEMPSTEAD          AR   EMERGENCY MNGR

            COUNTY ROAD 246 NEAR PERRYTOWN IS WASHED OUT.

&&

MHEMINGW
Local storm report, Apr 21, 7:32 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      LEWISVILLE              33.36N 93.58W
04/21/2011                   LAFAYETTE          AR   LAW ENFORCEMENT

            WATER COVERING SEVERAL ROADS IN LEWISVILLE.

&&

MHEMINGW

The radar

The Shreveport radar (KSHV), 90 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
April 21, 7:47 AM CST
Where
Claiborne County, 1.35 mi WNW of Arizona
Measured
51 kt (59 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.790, -92.970

A tree was downed at Hwy. 9 and Forest Grove Road east of Homer, Louisiana.

Thunderstorm Wind, Claiborne

When
April 21, 7:48 AM CST
Where
Claiborne County, 1.35 mi WNW of Arizona
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.790, -92.970

Several trees were downed on the Richardson Loop near Hwy. 9. Some trees were blocking the roadway.

Hail, Claiborne

When
April 21, 8:01 AM CST
Where
Claiborne County, 1.35 mi WSW of Lisbon
Measured
1 in hail
Reported by
Public
Coordinates
32.790, -92.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285987, 285990, 285988.